Alert archive / Kansas / Wind Chill Watches in 2021

Wind Chill Watch 1, NWS Topeka, KS

February 13, 202123 counties in Kansas

NWS Topeka, KS issued this wind chill watch at Feb 13, 2021, 3:34 AM CST for 23 counties in Kansas. It took effect at Feb 15, 2021, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 3:34 AM CST (09:34 UTC)
In effect from
Feb 15, 2021, 12:00 AM CST
Expired
Feb 14, 2021, 3:27 AM CST
In force
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS43 KTOP 130934
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
334 AM CST Sat Feb 13 2021

...SNOW AND DANGEROUS WIND CHILLS OVER THE COMING DAYS...

.One to five inches of snow are expected across the forecast area
tonight into Sunday night. Wind chills will dip between fifteen 
and twenty-five degrees below zero this morning and again tonight
into tomorrow. The potential increases Sunday night into Tuesday
for dangerous wind chills less than twenty-five degrees below 
zero.

KSZ008>012-020>024-026-034>040-054>056-058-059-132200-
/O.NEW.KTOP.WC.Y.0004.210214T0000Z-210215T0600Z/
/O.NEW.KTOP.WW.Y.0008.210214T0600Z-210215T0600Z/
/O.NEW.KTOP.WC.A.0001.210215T0600Z-210216T1800Z/
/O.CON.KTOP.WC.Y.0003.000000T0000Z-210213T1800Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
334 AM CST Sat Feb 13 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST SUNDAY NIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SUNDAY NIGHT...
...WIND CHILL WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
TUESDAY MORNING...

* WHAT...For the Wind Chill Advisories this morning, very cold
  wind chills expected. Wind chills as low as 25 below zero. For
  the Winter Weather Advisory, snow expected. Total snow
  accumulations of 1 to 3 inches expected north of an Abilene to
  Ottawa line, with 3 to 5 inches expected south of that line. Wind
  chills as low as 25 below zero. For the Wind Chill Watch, 
  dangerously cold wind chills possible. Wind chills as low as 35 
  below zero.

* WHERE...All of east central, north central and northeast 
  Kansas.

* WHEN...For the Wind Chill Advisories, until noon CST today and
  from 6 PM this evening to midnight Sunday night. For the Winter
  Weather Advisory, from midnight tonight to midnight Sunday 
  night. For the Wind Chill Watch, from late Sunday night through 
  Tuesday morning.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute. The cold
  wind chills could cause frostbite on exposed skin in as little
  as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. Keep a blanket and emergency kit inside your
vehicle.

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
037 
WWUS43 KTOP 131754
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
1154 AM CST Sat Feb 13 2021

...SNOW AND DANGEROUS WIND CHILLS OVER THE COMING DAYS...

.One to five inches of snow are expected across the forecast area
tonight into Sunday night. Wind chills will dip between fifteen
and twenty-five degrees below zero tonight into tomorrow. The 
potential increases Sunday night into Tuesday for dangerous wind 
chills less than twenty-five degrees below zero.

KSZ008>012-020>024-026-034>040-054>056-058-059-140200-
/O.EXP.KTOP.WC.Y.0003.000000T0000Z-210213T1800Z/
/O.CON.KTOP.WC.Y.0004.210214T0000Z-210215T0600Z/
/O.CON.KTOP.WW.Y.0008.210214T0600Z-210215T0600Z/
/O.CON.KTOP.WC.A.0001.210215T0600Z-210216T1800Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1154 AM CST Sat Feb 13 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO MIDNIGHT CST SUNDAY NIGHT...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO MIDNIGHT CST SUNDAY NIGHT...
...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH TUESDAY MORNING...
...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

* WHAT...For the Wind Chill Advisory, very cold wind chills
  expected. Wind chills as low as 25 below zero. For the Winter
  Weather Advisory, snow expected. Total snow accumulations of 1
  to 3 inches expected north of an Abilene to Ottawa line, with 3
  to 5 inches expected south of that line. For the Wind Chill 
  Watch, dangerously cold wind chills possible. Wind chills as low
  as 30 below zero.

* WHERE...All of east central, north central and northeast 
  Kansas.

* WHEN...For the Wind Chill Advisory, from 6 PM this evening to 
  midnight Sunday night. For the Winter Weather Advisory, from 
  midnight tonight to midnight Sunday night. For the Wind Chill 
  Watch, from late Sunday night through Tuesday morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute. The 
  cold wind chills could cause frostbite on exposed skin in as 
  little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
671 
WWUS43 KTOP 140223
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
823 PM CST Sat Feb 13 2021

...SNOW AND DANGEROUS WIND CHILLS OVER THE COMING DAYS...

.One to five inches of snow are expected across the forecast area
tonight into Sunday night. Wind chills will dip between fifteen
and twenty-five degrees below zero tonight into tomorrow. The
potential increases Sunday night into Tuesday for dangerous wind
chills less than twenty-five degrees below zero.

KSZ008>012-020>024-026-034>040-054>056-058-059-141100-
/O.CON.KTOP.WC.Y.0004.000000T0000Z-210215T0600Z/
/O.CON.KTOP.WW.Y.0008.210214T0600Z-210215T0600Z/
/O.CON.KTOP.WC.A.0001.210215T0600Z-210216T1800Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
823 PM CST Sat Feb 13 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
SUNDAY NIGHT...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO MIDNIGHT CST SUNDAY NIGHT...
...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH TUESDAY MORNING...

* WHAT...For the Wind Chill Advisory, very cold wind chills. Wind
  chills as low as 20 below zero. For the Winter Weather Advisory,
  snow expected. Total snow accumulations of 2 to 5 inches. For 
  the Wind Chill Watch, dangerously cold wind chills possible. 
  Wind chills as low as 35 below zero.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...For the Wind Chill Advisory, until midnight CST Sunday 
  night. For the Winter Weather Advisory, from midnight tonight 
  to midnight CST Sunday night. For the Wind Chill Watch, from 
  late Sunday night through Tuesday morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute. The 
  dangerously cold wind chills could cause frostbite on exposed 
  skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
582 
WWUS43 KTOP 140927
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
327 AM CST Sun Feb 14 2021

...SNOW AND DANGEROUS WIND CHILLS OVER THE COMING DAYS...

.One to five inches of snow are expected across the forecast area
this morning into Monday morning. Wind chills will dip between 
fifteen and twenty-five degrees below zero today. The potential 
increases tonight into Tuesday for dangerous wind chills twenty- 
five to thirty-five degrees below zero.

KSZ008>012-020>024-026-034>040-054>056-058-059-142200-
/O.UPG.KTOP.WC.A.0001.210215T0600Z-210216T1800Z/
/O.NEW.KTOP.WC.W.0001.210215T0000Z-210216T1800Z/
/O.EXT.KTOP.WC.Y.0004.000000T0000Z-210215T0000Z/
/O.EXT.KTOP.WW.Y.0008.000000T0000Z-210215T1200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
327 AM CST Sun Feb 14 2021

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM CST MONDAY...
...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST TUESDAY...

* WHAT...For the Wind Chill Advisory today, very cold wind chills.
  Wind chills as low as 25 below zero. For the Wind Chill Warning,
  dangerously cold wind chills expected. Wind chills as low as 35
  below zero. For the Winter Weather Advisory, snow. Snow 
  accumulations of 1 to 3 inches, with 3 to 5 inches possible 
  south of I-35.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...For the Wind Chill Warning, from 6 PM this evening to 
  noon CST Tuesday. For the Winter Weather Advisory, until 6 AM 
  CST Monday. For the Wind Chill Advisory, until 6 PM CST this 
  evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute. The
  dangerously cold wind chills could cause frostbite on exposed
  skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

Slow down and use caution while traveling. Keep a blanket and 
emergency kit inside your vehicle.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill watch went out at Feb 12, 11:19 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 12, 11:19 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1119 PM CST Fri Feb 12 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 406 PM CST Fri Feb 12 2021

Cold enough for ya yet? The forecast remains on track for snow
chances this weekend with still colder air to come, before finally
seeing a light at the end of the tunnel for the end of the work week.

The Arctic surface high centered over the Upper Midwest has brought
chilly northeast winds through the day with only a few peeks of
sunshine but otherwise cloudy skies, keeping temperatures in the
single digits for most with just a few east central KS locations
seeing the teens. At the mid-levels a shortwave trough is moving
into AZ, which will eventually dig into Mexico while the next trough
can be seen in the eastern Pacific, which will set the stage for the
Sunday-Monday time frame. This evening and overnight, bands of light
snow look to move southeast from Nebraska associated with a
divergence region in the upper jet. Have kept snow ratios around 19-
20:1 but with QPF only at a few hundredths of an inch, this has
resulted in lower snow totals. Locations near the KS/NE border may
see around an inch while other places along and north of I-70 see a
dusting to half inch, and further south little to no accumulation is
expected. Meanwhile the surface high doesn't move much, keeping lows
near or a few degrees below zero, bringing wind chills of -15 to -
20. Have made no changes to the advisory for the entire outlook area
tonight through Saturday morning.

Snow chances end Saturday morning as the surface high very slowly
moves east throughout the day. Temperatures look similar to today
with single digits for most, low teens in our southern areas. By the
evening, weak isentropic lift increases ahead of the aforementioned
trough amplifying and deepening into the southwestern US. This may
allow some light snow to begin developing Saturday night with most
snow looking to fall Sunday morning, lingering into early Monday
before the trough axis pivots eastward. Have kept snow ratios high
given the very cold air mass and deep DGZ, and most guidance giving
at least 20:1 ratios which seems reasonable. Less QPF (around 0.1
inch) has resulted in slightly lower snow amounts, as the trend is
to keep the brunt of the system and higher amounts further to the
south. Some fine tuning may still be needed, but for now have 1-2
inches along and north of I-70 and 2-4 inches south.

Confidence remains high on a colder plunge behind that system with
Sunday-Tuesday mornings being the coldest of this stretch. Wind
chills of -20 to -25 are possible Sunday morning, then -20 to -30
Monday/Tuesday mornings. Afternoon wind chills don't look to get
above -10 with temperatures only reaching single digits through
Monday. Expect additional wind chill headlines to be issued for this
time frame. Tuesday afternoon brings slight improvement into the
teens, but we really see the better moderating trend as we get into
Wednesday as the next trough finally pushes the cold air out. Highs
reach the 20s Wednesday and Thursday, and better WAA on Friday
allows highs to make it above freezing. As that last trough moves
through, there is a slight chance of snow Tuesday night into
Wednesday, but PoPs are fairly low at this time with slight
differences between models in how far south this system will track.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1115 PM CST Fri Feb 12 2021

VFR prevails at KTOP/KFOE/KMHK while latest short term forecasts
confine the light snow to north and east of terminals overnight.
Cannot rule out a few flurries during this time, however no
accumulations are expected. Forecast soundings have low level
winds backing to the north, increasing MVFR stratus southward by
mid afternoon. Northerly sfc winds prevail at or just above 10
kts.

&&

.CLIMATE...
Issued at 422 AM CST Fri Feb 12 2021

At Topeka, the longest streak of temperatures at or below 15 degrees
is 8 days, set in December of 1983. The current streak is already 5
days, and the forecast calls for an additional five days of sub 15
degree temperatures through Tuesday.

Record lows for next week and current forecast:

Topeka
Monday, Feb 15: -7 in 1936 Forecast: -7
Tuesday, Feb 16: -9 in 1903 Forecast: -12

Concordia
Monday, Feb 15: -6 in 1936      Forecast: -10
Tuesday, Feb 16: -12 in 1903  Forecast: -13

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST Saturday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...Picha
AVIATION...22
CLIMATE...Picha
Hazardous weather outlook, Feb 12, 4:09 PM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
409 PM CST Fri Feb 12 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-132215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
409 PM CST Fri Feb 12 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Wind chill values of 15 to 20 below zero are expected tonight
into Saturday morning. A Wind Chill Advisory is in effect for the
entire area for tonight into tomorrow morning.

Light snow is expected this afternoon through Saturday morning.
The best chances for accumulating snow are along and north of
Highway 9 where around an inch snow is possible. Other areas may
see around a dusting.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chill readings are forecast to range from 10 below zero to
30 below through Tuesday. The coldest wind chills look to be
during the morning Sunday, Monday, and Tuesday.

Another chance for accumulating snow comes Sunday into Monday
with the best chances across north central and east central
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 3:34 AM CSTWind Chill AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more38 hr
Feb 13, 3:34 AM CSTWinter Weather AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more62 hr

Nearby

Wind Chill Watches in Kansas, 2021Every wind chill watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.